How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. P. Jyoti Your Own Question
Dr. P. Jyoti
Dr. P. Jyoti, Consultant MD
Category: Medical
Satisfied Customers: 9126
Experience:  17 yrs experience in treating OPD & Emergency patients.
11269312
Type Your Medical Question Here...
Dr. P. Jyoti is online now
A new question is answered every 9 seconds

I was in the hospital from August 6-9, with tingling and burning

This answer was rated:

I was in the hospital from August 6-9, with tingling and burning and numbness from my high waist down through my feet. I had a spinal tap done, its got 11 Obands, so we are pretty positive I have MS. (29 Yr old female) anyways, I did a 5 day IV solu medrol and 14 days tapered prednisone. That ended on August 25. Ii at no time have felt ANY relief. This is my first MAJOR exacerbation, looking back had some symptoms on and off from June 2012 until this one actually started June 3. 2013. My question is, should I have some relief from the solu medrol and prednisone by now?? I'm losing my ability to walk and the spacity in my legs is worse quickly. Now I'm awake with cold feelings in my arms along with burning in my legs and a numb trunk. (MRIs showed two spinal lesions and two brain lesions, I have to this point had no optical/vision issues or memory loss, coordination in eyes and hands are normal). I feel like I'm getting worse. At what point do I go back to the hospital? I called my nuerologist tonight on his emergency line but I feel like he doesn't listen and tells me it'll take more time and I will start MS drugs in about 10 days, says he doesn't know if i'll get any better at all. I thought this was an acute attack/exacerbation and I should see some progress? ?!!! Please help!!!

Dr. P. Jyoti :

I am Dr. P. Jyoti, MD. I promise to use my full experience and knowledge to provide answers specific to your question. Feel free to ask me anything.

Dr. P. Jyoti :

Hello would you like to chat on this? Please type into your message box and press 'enter' or 'reply' to send the message so that we can have a live chat.

Dr. P. Jyoti :

hello, has the prednisolone been tapered off now?

Customer:

Yes, I finished it August 25

Dr. P. Jyoti :

Since your symptoms are continuing, I would have wanted the prednisolone to continue

Dr. P. Jyoti :

this can eventually control your symptoms

Dr. P. Jyoti :

it is not abnormal for an acute excaberation to take some time to come down

Dr. P. Jyoti :

that is what you are experiencing at present

Dr. P. Jyoti :

i can understand your frustration, but dont worry, it will come down eventually

Dr. P. Jyoti :

meanwhile you should talk to your doctor again and ask for continuing the prednisolone till the MS drugs start

Dr. P. Jyoti :

that should lead to control of these symptoms

Dr. P. Jyoti :

you can expect final control only with the specific MS drugs

Customer:

That's what my primary Dr said today. When I called my nuerologist he said no

Dr. P. Jyoti :

i would agree with your primary

Customer:

That's why I'm confused.

Dr. P. Jyoti :

but of course your neurologist's opinion is the final opinion

Dr. P. Jyoti :

there is really no hard and fast rule about steroids

Dr. P. Jyoti :

in general, if the symptoms are persisting, most doctors would continue with the steroids till the symptoms are more manageable

Customer:

I took 20mg today and got really sick. I hadn't had any side effects the first time at all

Dr. P. Jyoti :

you should take it only under the advise of your primary

Dr. P. Jyoti :

if your primary agrees to it, you can start your steroid doses again under his direction

Dr. P. Jyoti :

steroids can cause gastric irritation and that is what it must have caused for you

Dr. P. Jyoti :

so take care to take it only under doctor's supervision and with adequate safeguards

Customer:

Is it normal to get worse before it gets better? Especially when I've never had an acute exacerbation?

Dr. P. Jyoti :

yes thats right, its quite normal to get worse before it gets better

Dr. P. Jyoti :

that is part of the history of the disease

Dr. P. Jyoti :

you can expect the symptoms to start alleviating soon enough

Dr. P. Jyoti :

but you must give it more time

Customer:

Oh, that puts me at some ease. I was scared I must have progressive off the bat cuz I didn't yet respond to steroids. At what point do they consider something like plasma exchange?

Dr. P. Jyoti :

thats quite far off

Dr. P. Jyoti :

when there are closely occuring episodes of excaberation

Dr. P. Jyoti :

but nowadays increasingly plasma exchange is being done sooner rather than later

Dr. P. Jyoti :

discuss this also with your neurologist

Dr. P. Jyoti :

for the present, I would advise you to discuss first with your primary whether you should continue the steroids

Dr. P. Jyoti :

if he agrees, then start the steroid dose under his directions

Dr. P. Jyoti :

continue till the MS drugs are started by your neurologist

Dr. P. Jyoti :

If the question has been answered to your satisfaction, you need to rate my service positively.

Rating system is the row of faces below - click on a happy face to give a good rating. Bonus is always welcome Thank you.
Dr. P. Jyoti

Dr. P. Jyoti :

any further questions?

Customer:

I will, I should see him in a week. Just feels so far away. My legs feel like they are on fire, like I'm nursing alive, I'm wondering if because I have two ruptured discs L3-L4 & L4-L5, & sciatica, if this is also adding to the nerve pain and lack of " progress"

Customer:

Sorry I'm typing slow, I'm using my cell phone.

Customer:

Burning alive*

Dr. P. Jyoti :

thats right, if you have ruptured discs then they are also causing part of the pain

Dr. P. Jyoti :

steroids will help in this also

Dr. P. Jyoti :

you should also ask your primary about other nerve medicines like Gabapentin

Dr. P. Jyoti :

this will also help in such nerve pain

Dr. P. Jyoti :

If the question has been answered to your satisfaction, you need to rate my service positively.

Rating system is the row of faces below - click on a happy face to give a good rating. Bonus is always welcome Thank you.
Dr. P. Jyoti

Customer:

Ok, thank u so much, now I'll attempt to sleep.

Dr. P. Jyoti :

glad to help

Dr. P. Jyoti :

You now need to give a rating if the answer has satisfied you and you have no more questions.
We are paid only when a positive rating is given.
Thanks.

Dr. P. Jyoti and 3 other Medical Specialists are ready to help you